Virginia, 2024Flash Flooding and Heavy Rain in Virginia, September 16 to 17, 2024
September 16 to 17, 2024 · NWS AKQ · 11 events in 3 counties and zones
An occluded front from the remnants of Potential Tropical Cyclone Eight slowly lifted north on September 17. Heavy, training showers developed ahead of and along this front and produced locally heavy rainfall and flash flooding across portions of northeast North Carolina into southeast Virginia.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An occluded front from the remnants of Potential Tropical Cyclone Eight slowly lifted north on September 17. Heavy, training showers developed ahead of and along this front and produced locally heavy rainfall and flash flooding across portions of northeast North Carolina into southeast Virginia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Sep 16, 8:21 PM EST, 2 hours 39 minutes earlier.
Area forecast discussion, Sep 16, 8:21 PM EST, 2 hours 39 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
921 PM EDT Mon Sep 16 2024
.SYNOPSIS...
Low pressure will slowly lift west to northwest near the border
of South Carolina and North Carolina overnight. The system will
gradually weaken Tuesday through Wednesday. Widespread rain is
expected across the local area on Tuesday, with the pattern
remaining unsettled Wednesday and Thursday.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 900 EDT Monday...
Key Messages:
- Scattered mainly light showers through midnight, with
increasing rain chances from south to north overnight.
The latest WX analysis depicts sfc low pressure slowly moving
WNW across the northern tier of SC, with sfc high pressure
lingering off the coast of New England. With the sfc low still
well off to the south of the FA, only scattered mainly light
showers have been moving across the region. IR satellite imagery
shows the colder cloud tops associated with the more widespread
rain streaming NW from near Cape Hatteras into north central NC.
This lines up fairly well with 850-925mb warm advection which is
co-located with PWAT values at or above 2.00". The models are in
reasonable agreement that this will lift very slowly to the N
overnight into Tuesday morning.
PoPs are mainly in the 30-50% chance range through 06Z (up to
60% over the far S and only 10-20% across the NE). While 0-1km
SRH values per the latest SPC mesoanalysis are as high as
200m^2/s^2 across portions of northern NC into south central VA,
instability and low level lapse rates remain near zero this
evening. The models do suggest some weak instability may spread
north overnight (after 06Z) and become co-located with the
better shear, so a very marginal risk of severe weather (2% TOR
threat) remains across NE NC and perhaps into far southern VA
near the NC border. Otherwise, PoPs increase to likely to
categorical between 06-12Z across the S, while remaing lowest
across the NE. Overnight lows range from the mid 60s NW to the
lower 70s SE.
&&
.SHORT TERM /TUESDAY THROUGH THURSDAY NIGHT/...
As of 405 PM EDT Monday...
Key Messages:
- Highs rain chances for the entire region Tuesday morning into
late Tuesday night into Wednesday Morning.
-A flood watch is in effect for NE NC, tomorrow morning and
into the evening.
-A flood watch is is in effect along and east of I-95 across
Virginia tomorrow morning into Wednesday morning.
The low will then continue NW or N across NC very late tonight
through Wed. This will result in bands of showers (isolated tstms),
possibly heavy at times nwrd across the CWA tonight into Wednesday
morning. Based from the latest 12z model guidance the risk of
possible flooding has been increased across the CWA. A flood watch
has now been issued along and east of I-95 for both North Carolina
and Virginia. Latest Hi-Res guidance is suggesting heavy bands of
showers and possible thunderstorms tracking across portions of NC
and VA tomorrow morning and into the afternoon. Models have
suggested that a strong and long enough fetch of 850 mb winds will
align itself from the coast continuing to fetch in an abundance of
moisture. This fetch of wind would allow for training showers to
continue throughout the day producing heavy amounts of rain. Based
on what happened today across southern North Carolina with training
showers and thunderstorms it is highly possible that can happen
tomorrow. Over these next 48 hours the higher QPF totals could
be stretching from the Northern Neck to South Central Virginia
and Tidewater. There could potentially be wide spread rainfall
from 2-3 inches with isolated heavier amounts in excess of 4
inches. This again all depend on where the band of training
showers align. The only uncertainty with this system is where
these heavier rain bands set up. Temperatures for the day will
remain on the cooler side with highs in the middle to upper 70s.
After Tuesday an upper level low will continue to linger across the
region. With this low lingering Pops will remain in the forecast.
However, these chances will be lower than the previous days with
Pops ranging between 25-35% for both Wednesday and Thursday.
There will not be wide spread rain with these pops as it is the
potential for scattered to isolated showers. Temperatures will
be slightly for both Wednesday and Thursday as highs reach into
the lower 80s.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
As of 345 PM EDT Monday...
Key Messages:
- Potentially unsettled weather continues into early next week, mainly
along the coast.
- Below normal temperatures are expected this weekend into
early next week.
Aloft, an upper level trough remains in place across the Southeast
underneath a tall upper level ridge extending well into Canada and
even to Greenland. Given the very tall ridge, the trough over the
Southeast should remain in place through this weekend, allowing for
potentially unsettled weather to continue. At the surface, high
pressure remains centered in Quebec through Sat before dropping
south into New England by Sun or Mon. Meanwhile, a stationary front
remains well offshore. Given forecast uncertainty, will largely
maintain NBM PoPs which show 15-20% PoPs Fri and 20-35% PoPs Sat
through Mon (highest along the coast). Will note that given high
pressure moving closer to the area by late this weekend, confidence
is low in any precip, particularly inland. Temps begin a gradual
cooling trend with highs in the upper 70s to around 80F Fri, mid-
upper 70s Sat, low-mid 70s Sun, and 70s Mon. Lows also gradually
cool with lows in the upper 50s to around 60F across the Piedmont
and lower 60s east (mid 60s along the coast) Thu-Sat nights and mid-
upper 50s west to lower 60s east (mid 60s along the coast) Sun and
Mon nights.
&&
.AVIATION /01Z TUESDAY THROUGH SATURDAY/...
As of 800 PM EDT Monday...
ENE flow continues across the area in between the strong high
off the coast of New England, and low pressure across northern
portions of SC. ENE winds will average 10-15 kt with gusts up to
20kt inland, and 15-20kt with gusts to ~25kt near the coast
overnight/Tuesday. Mainly light showers prevail through ~06Z,
with heavier and more widespread rain spreading N between
06-12Z/Tue. Even without a lot of rain this evening, most places
are seeing low MVFR to IFR CIGs, and this has been reflected in
the TAFs. IFR CIGs will tend to be the most widespread across
inland portions of the FA after 06Z, but some IFR VSBYs are
likely to accompany the heavier rainfall as it spread in from
the S through 12Z. Mainly IFR conditions prevail from 12-18Z
except across the NE (SBY) where MVFR to VFR conditions prevail.
By late aftn into Tue night, the heaviest rain will slowly
shift to the N, but IFR CIGs are likely even across the south.
Outlook: Unsettled weather continues Wed through Fri, but the
degree to which this leads to flight restrictions is uncertain.
&&
.MARINE...
As of 345 PM EDT Monday...
Key Messages:
- Small Craft Advisories remain in effect for all of the marine
area through Tuesday. A few gusts to 35 knots are possible
south of Cape Charles this afternoon through tonight.
- Small Craft Advisory conditions are likely to linger well into
this week, especially for seas.
- Another round of Small Craft Advisory conditions is possible
this weekend into early next week.
Low pressure is just pushing onshore near the NC/SC border this
afternoon while the surface high to our north has shifted east to
just off the New England coast. The gradient between these two
features continues to result in a ~20 kt NE wind (with frequent
gusts to 25 kt...and occasional gusts to 30 kt). Seas remain in the
6-7 ft range N and are 7-9 ft S. SCAs remain in effect for all
marine zones.
The low is progged to track to the WNW across northern SC from
tonight-Tue while the associated warm front slowly approaches from
the north. The persistent 15-25 kt NE wind will continue through
much of Tuesday. Winds veer to the east and diminish to 10-15 kt
late Tue evening-Tue night (as could become southerly over the far
southern coastal waters) as the front approaches and the pressure
gradient slackens. There is still the potential for a few gusts of
~35 kt (especially at elevated terminals) from this evening-tonight.
All SCAs run through Tuesday, with the lower bay/coastal waters in
effect through Tuesday night. Winds remain onshore on Wed/Thu (with
speeds ~10 kt) as what's left of the low very slowly tracks near the
central Appalachians. Seas remain 6-10 ft through tonight and a
High Surf Advisory remains in effect through Tue AM for the NE
NC Outer Banks and VA Beach. Seas slowly subside later Tue/Tue
night and should fall below SCA criteria by Wed evening. The
high rip current risk continues through Tue.
High pressure drops south from Canada into New England this weekend.
This will push a backdoor cold front across the local waters Fri
night into early Sat, with a tightening pressure gradient behind it.
As such, expect a prolonged period of NE onshore flow this weekend
into early next week. Confidence is increasing in SCA criteria winds
during this time with winds 15-25 kt and gusts up to 30 kt possible.
Will note that the GFS is the most aggressive model, but enough
consensus in at least 15-20 kt sustained winds exists between models
and in the ensemble guidance to include in the forecast.
&&
.TIDES/COASTAL FLOODING...
As of 345 PM EDT Monday...
Astronomical tides will continue to increase tonight with the
approach of the next full moon. Widespread minor tidal flooding is
expected for much of the area with the upcoming high tide this
evening/tonight along the immediate Chesapeake Bay/adjacent tidal
rivers, with the best flooding potential on the western shore of the
bay. Coastal Flood Advisories remain in effect for much of these
areas, in addition to MD/VA eastern shore (except for Worcester
County/Ocean City where water levels should crest a couple tenths
below minor flood thresholds). Note that minor tidal flooding is
likely along the Atlantic coast this evening/tonight across Eastern
Currituck County. All sites are expected to remain below moderate
flood thresholds tonight, but will have to watch Jamestown and
Oyster as there is a chance that levels at these sites touch
moderate flood thresholds. Finally, have issued a Coastal Flood
Statement for Chowan/Perquimans for nuisance flooding from tonight-
Tue as winds become more E than NE.
Tides remain elevated through midweek with additional rounds of
minor flooding continuing at many of the same locations. For now,
have only extended the advisories out to tonight for most areas and
through Tuesday from Cambridge, MD to the Rappahannock River.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...Coastal Flood Advisory until 4 PM EDT Tuesday for MDZ021>023.
NC...Flood Watch from 4 AM EDT Tuesday through Tuesday evening for
NCZ012>017-030>032-102.
High Surf Advisory until 4 AM EDT Tuesday for NCZ102.
VA...High Surf Advisory until 4 AM EDT Tuesday for VAZ098.
Flood Watch from 7 AM EDT Tuesday through late Tuesday night
for VAZ064-075>078-080>090-092-093-095>098-511>525.
Coastal Flood Advisory until 4 PM EDT Tuesday for VAZ075>078-
085-522.
Coastal Flood Advisory until midnight EDT tonight for VAZ083-
084-086-095>098-518-520-523-525.
Coastal Flood Advisory until 2 AM EDT Tuesday for VAZ089-090-
093-099-100-524.
MARINE...Small Craft Advisory until 10 PM EDT Tuesday for ANZ630-631.
Small Craft Advisory until 4 AM EDT Wednesday for ANZ632-634.
Small Craft Advisory until 10 AM EDT Tuesday for ANZ633.
Small Craft Advisory until 7 PM EDT Tuesday for ANZ635>637.
Small Craft Advisory until 1 AM EDT Wednesday for ANZ638.
Small Craft Advisory until 7 AM EDT Wednesday for ANZ650-652-
654-656-658.
&&
SYNOPSIS...LKB
NEAR TERM...HET/LKB
SHORT TERM...HET
LONG TERM...RMM
AVIATION...LKB/RMM
MARINE...AJB/ERI/RMM
TIDES/COASTAL FLOODING...Hazardous weather outlook, Sep 16, 2:48 PM EST, 8 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
348 PM EDT Mon Sep 16 2024
VAZ064-080>082-087-088-092-511>517-519-521-172000-
Caroline-Dinwiddie-Prince George-Charles City-Greensville-Sussex-
Southampton-Western Hanover-Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Western King and Queen-Western Essex-
348 PM EDT Mon Sep 16 2024
...FLOOD WATCH IN EFFECT FROM TUESDAY MORNING THROUGH LATE TUESDAY
NIGHT...
This Hazardous Weather Outlook is for central Virginia, east
central Virginia, north central Virginia, south central Virginia
and southeast Virginia.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ012>017-030>032-172000-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-
348 PM EDT Mon Sep 16 2024
...FLOOD WATCH IN EFFECT FROM LATE TONIGHT THROUGH TUESDAY EVENING...
This Hazardous Weather Outlook is for northeast North Carolina.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ024-VAZ048-060>062-065>069-079-509-510-172000-
Inland Worcester-Fluvanna-Prince Edward-Cumberland-Goochland-
Mecklenburg-Lunenburg-Nottoway-Amelia-Powhatan-Brunswick-
Western Louisa-Eastern Louisa-
348 PM EDT Mon Sep 16 2024
This Hazardous Weather Outlook is for southeast Maryland, central
Virginia and south central Virginia.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
VAZ098-172000-
Virginia Beach-
348 PM EDT Mon Sep 16 2024
...COASTAL FLOOD ADVISORY IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...
...HIGH SURF ADVISORY IN EFFECT UNTIL 4 AM EDT TUESDAY...
...HIGH RIP CURRENT RISK IN EFFECT THROUGH TUESDAY EVENING...
...BEACH HAZARDS STATEMENT IN EFFECT FROM MIDNIGHT EDT TONIGHT
THROUGH TUESDAY EVENING...
...FLOOD WATCH IN EFFECT FROM TUESDAY MORNING THROUGH LATE TUESDAY
NIGHT...
This Hazardous Weather Outlook is for southeast Virginia.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Coastal Flood Advisory.
High Surf Advisory.
HIGH RIP CURRENT RISK.
Beach Hazards Statement.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
HIGH RIP CURRENT RISK.
Beach Hazards Statement.
Flood Watch.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
VAZ099-172000-
Accomack-
348 PM EDT Mon Sep 16 2024
...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...HIGH RIP CURRENT RISK IN EFFECT THROUGH TUESDAY EVENING...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 2 AM
EDT TUESDAY...
...BEACH HAZARDS STATEMENT IN EFFECT FROM 2 AM EDT TUESDAY THROUGH
TUESDAY EVENING...
This Hazardous Weather Outlook is for southeast Virginia.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Beach Hazards Statement.
HIGH RIP CURRENT RISK.
Coastal Flood Advisory.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
HIGH RIP CURRENT RISK.
Beach Hazards Statement.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
VAZ083-084-086-095>097-518-520-523-525-172000-
New Kent-Gloucester-Mathews-Norfolk/Portsmouth-Suffolk-Chesapeake-
Eastern King William-Eastern King and Queen-York-Hampton/Poquoson-
348 PM EDT Mon Sep 16 2024
...COASTAL FLOOD ADVISORY IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...
...FLOOD WATCH IN EFFECT FROM TUESDAY MORNING THROUGH LATE TUESDAY
NIGHT...
This Hazardous Weather Outlook is for east central Virginia,
eastern Virginia and southeast Virginia.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Coastal Flood Advisory.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ021>023-172000-
Dorchester-Wicomico-Somerset-
348 PM EDT Mon Sep 16 2024
...COASTAL FLOOD ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 4 PM
EDT TUESDAY...
This Hazardous Weather Outlook is for southeast Maryland.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Coastal Flood Advisory.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Coastal Flood Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
VAZ089-090-093-524-172000-
Surry-James City-Isle of Wight-Newport News-
348 PM EDT Mon Sep 16 2024
...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 2 AM EDT TUESDAY...
...FLOOD WATCH IN EFFECT FROM TUESDAY MORNING THROUGH LATE TUESDAY
NIGHT...
This Hazardous Weather Outlook is for southeast Virginia.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Coastal Flood Advisory.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
VAZ075>078-085-522-172000-
Westmoreland-Richmond-Northumberland-Lancaster-Middlesex-
Eastern Essex-
348 PM EDT Mon Sep 16 2024
...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 4 PM EDT TUESDAY...
...FLOOD WATCH IN EFFECT FROM TUESDAY MORNING THROUGH LATE TUESDAY
NIGHT...
This Hazardous Weather Outlook is for east central Virginia and
eastern Virginia.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Coastal Flood Advisory.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Coastal Flood Advisory.
Flood Watch.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ025-172000-
Maryland Beaches-
348 PM EDT Mon Sep 16 2024
...BEACH HAZARDS STATEMENT IN EFFECT THROUGH TUESDAY EVENING...
...HIGH RIP CURRENT RISK IN EFFECT THROUGH TUESDAY EVENING...
This Hazardous Weather Outlook is for southeast Maryland.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Beach Hazards Statement.
HIGH RIP CURRENT RISK.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Beach Hazards Statement.
HIGH RIP CURRENT RISK.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
VAZ100-172000-
Northampton-
348 PM EDT Mon Sep 16 2024
...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON...
...HIGH RIP CURRENT RISK IN EFFECT THROUGH TUESDAY EVENING...
...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 2 AM EDT TUESDAY...
...BEACH HAZARDS STATEMENT IN EFFECT FROM 2 AM EDT TUESDAY THROUGH
TUESDAY EVENING...
This Hazardous Weather Outlook is for eastern Virginia.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Beach Hazards Statement.
HIGH RIP CURRENT RISK.
Coastal Flood Advisory.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
HIGH RIP CURRENT RISK.
Beach Hazards Statement.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ102-172000-
Eastern Currituck-
348 PM EDT Mon Sep 16 2024
...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...HIGH SURF ADVISORY IN EFFECT UNTIL 4 AM EDT TUESDAY...
...HIGH RIP CURRENT RISK IN EFFECT THROUGH TUESDAY EVENING...
...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 PM EDT THIS EVENING
THROUGH TUESDAY EVENING...
...FLOOD WATCH IN EFFECT FROM LATE TONIGHT THROUGH TUESDAY EVENING...
This Hazardous Weather Outlook is for northeast North Carolina.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Coastal Flood Advisory.
High Surf Advisory.
HIGH RIP CURRENT RISK.
Beach Hazards Statement.
Flood Watch.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
HIGH RIP CURRENT RISK.
Beach Hazards Statement.
Flood Watch.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Heavy Rain, Chesapeake (C)
- When
- September 16, 11:00 PM EST to September 17, 12:30 PM EST
- Where
- Chesapeake (C) County, 3.23 mi SSE of Long Ridge
- Reported by
- Public
- Coordinates
- 36.590, -76.140
The public reported a daily storm total rainfall in the City of Chesapeake of 2.50 inches through 12:30 PM EST.
Heavy Rain, Virginia Beach (C)
- When
- September 16, 11:00 PM EST to September 17, 2:25 PM EST
- Where
- Virginia Beach (C) County, 1.49 mi NNE of Princess Anne
- Reported by
- Mesonet
- Coordinates
- 36.770, -76.040
The mesonet station DW4557 in Virginia Beach measured a daily storm total rainfall of 3.98 inches.
Heavy Rain, Chesapeake (C)
- When
- September 16, 11:00 PM EST to September 17, 12:00 PM EST
- Where
- Chesapeake (C) County, 1.31 mi WNW of Oak Grove
- Reported by
- CoCoRaHS
- Coordinates
- 36.740, -76.250
A CoCoRaHS station (VA-CSC-36) 5.3 miles northeast of Chesapeake measured a daily storm total rainfall of 3.00 inches.
Heavy Rain, Virginia Beach (C)
- When
- September 16, 11:00 PM EST to September 17, 2:20 PM EST
- Where
- Virginia Beach (C) County, 0.89 mi SW of Woods Corner
- Reported by
- Mesonet
- Coordinates
- 36.770, -76.190
A mesonet station (GW3542) in Virginia Beach measured a daily storm total rainfall of 2.44 inches.
Heavy Rain, Virginia Beach (C)
- When
- September 16, 11:00 PM EST to September 17, 2:25 PM EST
- Where
- Virginia Beach (C) County, 2.15 mi NNE of Londonbridge
- Reported by
- Mesonet
- Coordinates
- 36.860, -76.040
A mesonet station (FW7043) in Virginia Beach measured a daily storm total rainfall of 2.24 inches.
Heavy Rain, Virginia Beach (C)
- When
- September 16, 11:00 PM EST to September 17, 2:15 PM EST
- Where
- Virginia Beach (C) County, 2.16 mi SE of Woods Corner
- Reported by
- Mesonet
- Coordinates
- 36.760, -76.150
A mesonet station (CW2971) in Virginia Beach measured a daily storm total rainfall of 2.09 inches.
Heavy Rain, Virginia Beach (C)
- When
- September 16, 11:00 PM EST to September 17, 2:25 PM EST
- Where
- Virginia Beach (C) County, 2.21 mi E of Woods Corner
- Reported by
- Mesonet
- Coordinates
- 36.780, -76.140
A mesonet station (FW4245) in Virginia Beach measured a daily storm total rainfall of 2.07 inches in Virginia Beach.
Heavy Rain, Virginia Beach (C)
- When
- September 16, 11:00 PM EST to September 17, 2:23 PM EST
- Where
- Virginia Beach (C) County, 1.38 mi N of Land of Promise
- Reported by
- Mesonet
- Coordinates
- 36.650, -76.100
A mesonet station (AW445) in Virginia Beach measured a daily storm total rainfall of 2.09 inches.
Flash Flood, Virginia Beach (C)
- When
- September 17, 11:39 AM EST
- Where
- Virginia Beach (C) County, 1.77 mi NW of Woods Corner to 1.87 mi NW of Woods Corner
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 36.800, -76.200
The public reported flooding on the westbound lane of I-64 on Waze.
Flash Flood, Norfolk (C)
- When
- September 17, 12:20 PM EST
- Where
- Norfolk (C) County, 1.22 mi W of Norfolk to 1.23 mi W of Norfolk
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 36.869, -76.292
The 911 Call Center reported flooding at the intersection of Colonial Avenue and 21st Street.
Flash Flood, Norfolk (C)
- When
- September 17, 12:24 PM EST
- Where
- Norfolk (C) County, 0.93 mi WSW of Norfolk to 0.92 mi WSW of Norfolk
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 36.864, -76.285
The 911 call center reported flooding at the intersection of East 17th Street and Monticello Avenue.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in North Carolina, September 16 to 18, 2024$722,000 · 11 events
- Wildfire in Utah, September 16 to 18, 2024$375,000 · 1 event
- Debris Flow and Damaging Winds in Colorado, September 16 to 17, 2024$55,000 · 55 kt wind · 6 events
- Flash Flood and Hail in North Dakota, September 16 to 17, 2024$55,000 · 2.5 in hail · 4 events
- Heavy Rain in Virginia, September 16 to 19, 202431 events
- Flash Flood and High Wind in Guam, September 16 to 17, 20243 injured · 53 kt wind · 4 events
- Flash Flooding in North Carolina, September 16 to 17, 202417 events
- Flash Flooding and Heavy Rain in North Carolina, September 16 to 18, 202410 events
- Debris Flow and Damaging Wind in Idaho, September 16, 202458 kt wind · 8 events
- Hail and Damaging Winds in Idaho, September 16, 20241.25 in hail · 8 events
- Flash Flood and Hail in Kansas, September 16, 20241.5 in hail · 7 events
- Hail and Damaging Wind in North Dakota, September 16, 20241.75 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1216461, 1216462, 1216463, 1216464, 1216465, 1216466, 1216467, 1216468, 1216458, 1216459, 1216460.